Source:

Nursing2015

August 2007, Volume 37 Number 8 , p 12 - 12 [FREE]

Author

  • Michael R. Cohen RPh, MS, ScD

Abstract

 

Unable to find a medication patch on a patient for whom transdermal fentanyl, 100 mcg/hour every 72 hours, had been prescribed, the nurse applied a new patch containing the opioid analgesic. The patient became severely obtunded and underwent testing to determine if she'd had a stroke. That's when the undiscovered patch was located on her thigh (not a recommended site). Both patches were removed, and she fully recovered after receiving naloxone to reverse the effects of fentanyl.

 

These safeguards can help prevent unintended application of duplicate transdermal patches:

 

* Ask the patient. When you reconcile a patient's medication use at home, ask specifically about patches, inhalers, eyedrops, topical creams, and any medications administered by routes other than by mouth. Before applying a patch, ask the patient if she's wearing a skin patch and, if so, where it's located.

 

* Make no assumptions. Don't assume that a patch has fallen off if you can't find it. Fully examine the skin-including skin folds-especially if the patient is confused, sedated, or unresponsive.

 

* Highlight the patch. If applying a clear patch, place a more noticeable auxiliary label on it, but don't obscure existing drug information. If necessary, write on the label before application: Writing directly on the patch could puncture it.

 

* Encourage documentation of patch removal. Medication reconciliation forms and automated dispensing cabinet screens should include prompts for these medications. Drug entries on medication administration records (MARs) should include a prompt for a second entry so nurses can document both application and removal. Include the patch location in the MAR handoff and pass along the information in shift report.

 

* Reconcile removal. Document removal of patches intended for one-time placement (such as preoperatively) or those that are discontinued or not reordered when the patient is transferred.

 

 

Incorrect dosing information for hydromorphone (Dilaudid) appearing in two editions of two drug references could lead to serious overdoses.

 

* Nurse's Drug Guide by Pearson-Prentice Hall, 2006 and 2007 editions

 

* Nurse's Pocket Drug Guide by McGraw-Hill Medical, 2006 and 2007 editions

 

 

These books indicate the same ranges for hydromorphone doses for oral, subcutaneous, intramuscular, and I.V. administration, but the correct dosing for opioid-naive adults is as follows:

 

Oral: 2 to 4 mg every 3 or 6 hours p.r.n.

 

Parenteral: 0.2 to 0.6 mg every 2 to 3 hours

 

 

If you use one of these references, strike out the incorrect information, add the correct dosing, and document the source.

Unable to find a medication patch on a patient for whom transdermal fentanyl, 100 mcg/hour every 72 hours, had been prescribed, the nurse applied a new patch containing the opioid analgesic. The patient became severely obtunded and underwent testing to determine if she'd had a stroke. That's when the undiscovered patch was located on her thigh (not a recommended site). Both patches were removed, and she fully recovered after receiving naloxone to reverse the effects of fentanyl.

These safeguards can help prevent unintended application of duplicate transdermal patches:

* Ask the patient. When you reconcile a patient's medication use at home, ask specifically about patches, inhalers, eyedrops, topical creams, and any medications administered by routes other than by mouth. Before applying a patch, ask the patient if she's wearing a skin patch and, if so, where it's located.

* Make no assumptions. Don't assume that a patch has fallen off if you can't find it. Fully examine the skin-including skin folds-especially if the patient is confused, sedated, or unresponsive.

* Highlight the patch. If applying a clear patch, place a more noticeable auxiliary label on it, but don't obscure existing drug information. If necessary, write on the label before application: Writing directly on the patch could puncture it.

* Encourage documentation of patch removal. Medication reconciliation forms and automated dispensing cabinet screens should include prompts for these medications. Drug entries on medication administration records (MARs) should include a prompt for a second entry so nurses can document both application and removal. Include the patch location in the MAR handoff and pass along the information in shift report.

* Reconcile removal. Document removal of patches intended for one-time placement (such as preoperatively) or those that are discontinued or not reordered when the patient is transferred.

BEWARE ERRONEOUS DRUG REFERENCES

Incorrect dosing information for hydromorphone (Dilaudid) appearing in two editions of two drug references could lead to serious overdoses.

 
Figure. No caption a... - Click to enlarge in new windowFigure. No caption available.

* Nurse's Drug Guide by Pearson-Prentice Hall, 2006 and 2007 editions

* Nurse's Pocket Drug Guide by McGraw-Hill Medical, 2006 and 2007 editions

These books indicate the same ranges for hydromorphone doses for oral, subcutaneous, intramuscular, and I.V. administration, but the correct dosing for opioid-naive adults is as follows:

Oral: 2 to 4 mg every 3 or 6 hours p.r.n.

Parenteral: 0.2 to 0.6 mg every 2 to 3 hours

If you use one of these references, strike out the incorrect information, add the correct dosing, and document the source.